Alabama, 2006

Funnel Cloud in Alabama, April 7, 2006

April 7, 2006 · NWS BMX · 1 event in 1 county or zone

1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 6, 10:28 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Apr 6, 10:28 PM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1128 PM CDT THU APR 6 2006

.UPDATE...
STUBBORN SURFACE HIGH SOUTHEAST OF THE AREA AND VERY DRY AIR JUST
ABOVE THE SURFACE ARE PLAYING HAVOC WITH THE SURFACE DEW POINTS.
DEW POINTS IN THE 40S ACROSS MUCH OF THE CWA LATE THIS EVENING.
THE GOOD NEWS IS THAT LOW LEVEL JET WILL REALLY GET KICKING AND
EXPECT SURFACE WINDS TO GRADUALLY INCREASE OVERNIGHT...NOT LETTING
TEMPS FALL TOO FAR. ACTUALLY INCREASED LOWS NORTHWEST AND WEST
CENTRAL. ALL OTHER SPOTS LOOK OK AT THIS TIME. WITH LOW LEVELS DRY
AT THIS TIME...LOWERED RAIN CHANCES TO SLIGHT AND PUSHED THEM A
BIT FARTHER NORTHWEST.

ALL EYES ARE ON THE EXPECTED WEATHER FRIDAY AND FRIDAY NIGHT.
LATEST 00Z RUNS STILL HAVE GOOD CONTINUITY. WILL ADJUST THE
HAZARDOUS OUTLOOK MAP A BIT FARTHER NORTH WITH THE MAIN TORNADO
THREAT. LOOKS LIKE THE TORNADO THREAT DECREASES AFTER MIDNIGHT A BIT
AND SOME SOUTHERN AREAS MAY NOT EVEN SEE ANY STORMS TIL THEN.
SCATTERED SEVERE CONVECTION EXPECTED TO DEVELOP BY MID AFTERNOON
NORTH OF INTERSTATE 20...GENERALLY AFTER 3 PM. PLEASE LOOK AT THE
HAZARDOUS WEATHER OUTLOOK THAT WILL BE UPDATE SHORTLY.

&&

.PREV DISCUSSION... (ISSUED 302 PM CDT THU APR 6 2006)

..SEVERE WEATHER OUTBREAK WITH TORNADOES LIKELY FRIDAY AFTERNOON
AND FRIDAY NIGHT...

SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)

CONFIDENCE FOR A SEVERE WEATHER OUTBREAK WITH TORNADOES CONTINUES
TO INCREASE ACROSS ALABAMA.

MODELS IN THE SHORT TERM ARE IN GOOD AGREEMENT WITH SOME
SUBTLE DIFFERENCES. PREFER THE GFS MODEL AS IT SEEMS TO BE
MOST CONSISTENT AND HANDLES LARGE SCALE FEATURES BEST. THE LATEST
12Z RUN CAME IN A BIT SLOWER...BUT PERHAPS STRONGER WITH THE LOW
PRESSURE SYSTEM THAT WILL BRING SEVERE WEATHER TO THE AREA FRIDAY
AND FRIDAY NIGHT. NO BIG CHANGES TO THE PREVIOUS FORECAST WILL
BE MADE.

AT 245 PM CST...PARTLY SUNNY...WARM...DRY...AND TRANQUIL WEATHER
WAS OCCURRING ACROSS ALABAMA. SURFACE TEMPERATURES WERE IN THE 78
TO 83 DEGREE RANGE. MOISTURE WAS INCREASING IN THE LOW LEVELS AS
SURFACE DEWPOINTS HAD RISEN INTO THE 40S AND 50S THANKS TO
INCREASING SOUTH WINDS 10 TO 20 MPH. A LARGE LOW PRESSURE SYSTEM
WAS LOCATED OVER WYOMING AND COLORADO...AND THIS SYSTEM WILL
BRING SEVERE STORMS TO THE AREA FRIDAY AND FRIDAY NIGHT.

TONIGHT SHOULD BE RATHER QUIET ACROSS ALABAMA. CLOUDS WILL
INCREASE AFTER MIDNIGHT. SOUTH WINDS BETWEEN 5 AND 10 MPH WILL
KEEP TEMPERATURES FROM FALLING TOO MUCH AS LOWS WILL BE IN THE
50S AND LOWER 60S IN MOST AREAS WITH HIGHEST READINGS WEST.
A FEW SHOWERS AND THUNDERSTORMS MAY SNEAK INTO AREAS NORTHWEST
OF INTERSTATE 59 AFTER 2 AM CDT...SO KEPT LOW RAIN CHANCES IN
THE FORECAST FOR THOSE AREAS...THOUGH SEVERE STORMS APPEAR TO
BE UNLIKELY.

ON FRIDAY...LOW CLOUDS IN THE MORNING WILL MIX OUT...ALLOWING
SUNSHINE TO WARM THINGS UP NICELY. MODEL HIGH TEMPERATURES APPEAR
TO BE TOO COOL AND WILL GO ABOUT 3 DEGREES WARMER THAN THEM WITH
HIGHS BETWEEN 80 AND 85. BREEZY SOUTH WINDS 10 TO 20 MPH WITH
GUSTS UP TO 30 MPH CAN BE EXPECTED...SO SOME TYPE OF WIND OR
LAKE WIND ADVISORY WILL BE NEEDED.

AS FOR SEVERE THUNDERSTORMS FRIDAY AND FRIDAY NIGHT...THEY
ARE LIKELY ACROSS THE AREA. AGREE WITH SPC DAY2 OUTLOOK WITH
HIGH RISK ROUGHLY NORTH OF INTERSTATE 20...MODERATE RISK
BETWEEN INTERSTATE 20 AND INTERSTATE 85....AND SLIGHT RISK SOUTH.
THE COMBINATION OF STRONG LIFT...MODERATE TO HIGH INSTABILITY...
STRONG WINDS...AND SOME LOW LEVEL MOISTURE ALL SUPPORT
SEVERE THUNDERSTORMS.

TWO MAIN INGREDIENTS...LIFT AND INSTABILITY...APPEAR TO BE MOST
IMPRESSIVE...DEFINITELY BIGGER THAN ANY PREVIOUS SEVERE WEATHER
OUTBREAK CENTRAL ALABAMA HAS EXPERIENCED SO FAR THIS YEAR.
THE LOW PRESSURE SYSTEM WILL BRING VERY IMPRESSIVE LIFT AS IT
MOVES FROM EAST OKLAHOMA TO NORTH GEORGIA BETWEEN FRIDAY AFTERNOON
AND SATURDAY AFTERNOON. FORECAST LIFTED INDICES BETWEEN -4 AND -8
SUGGEST MODERATE TO STRONG INSTABILITY...WHILE SURFACE BASED CAPES
BETWEEN 1500 J/KG TO 2500 J/KG INDICATE ABUNDANT ENERGY AVAILABLE
TO ENHANCE UPDRAFTS AND THUNDERSTORM STRENGTH...ESPECIALLY
COMBINED WITH A WARM MID LEVEL CAPPING INVERSION WHICH WILL FOCUS
UPDRAFTS NEAR BOUNDARIES.

WINDS WITH THIS SYSTEM WILL BE STRONG...BUT NOT THE STRONGEST
THAT CENTRAL ALABAMA HAS EXPERIENCED SO FAR THIS YEAR. 850 MB
WINDS BETWEEN 35 AND 45 KTS AND 500 MB WINDS 60 TO 80 KNOTS
WILL ALLOW FOR PLENTY OF WIND SHEAR TO SUPPORT SUPERCELL AND
MULTICELL THUNDERSTORMS. 0-3 KM HELICITY BETWEEN 250 AND
400 M2/S2 SUPPORT ROTATING SUPERCELLS AND THE POTENTIAL FOR
TORNADOES...WHICH SOME MAY BE ON THE STRONG SIDE WHEN COUPLED
WITH THE STRONG INSTABILITY AND LIFT.

AS FOR THE EVENT...THINK SCATTERED SHOWERS AND THUNDERSTORMS...
WHICH SOME MAY BE LONG LIVED SUPERCELLS AND PRODUCE TORNADOES...
WILL DEVELOP NORTH OF INTERSTATE 20 AROUND 2 PM CDT AND AFFECT
THOSE AREAS...MAINLY NORTH OF A TUSCALOOSA TO BIRMINGHAM TO
ANNISTON LINE. THESE STORMS MAY BE THE MOST DANGEROUS...OCCURRING
DURING THE HEATING OF THE DAY. TORNADOES...SOME OF WHICH MAY
BE LONG LIVED...ARE A DEFINITE CONCERN WITH THESE STORMS.
LARGE HAIL...POSSIBLY LARGER THAN GOLF BALLS...AND DAMAGING
WINDS UP TO 70 MPH...MAY OCCUR WITH THESE STORMS.

AFTER 9 PM CDT...BELIEVE A SQUALL LINE OF SHOWERS AND
THUNDERSTORMS WILL DEVELOP OVER CENTRAL MISSISSIPPI AS THE
LOW PRESSURE SYSTEM GETS CLOSER. THIS LINE SHOULD MOVE
ACROSS ALABAMA...AFFECTING WEST ALABAMA BETWEEN 10 PM CDT AND
2 AM CDT...THEN EAST ALABAMA BETWEEN 2 AM CDT AND 8 AM CDT.
DAMAGING WINDS APPEAR TO BE THE MAIN CONCERN WITH THIS LINE...
THOUGH A FEW TORNADOES MAY OCCUR AS WELL.

THE MAIN SEVERE WEATHER THREAT SHOULD END ACROSS CENTRAL ALABAMA
BY 8 AM CDT SATURDAY AS THE SQUALL LINE MOVE EAST OF THE AREA.

SATURDAY AND SATURDAY NIGHT...NORTH WINDS WILL BRING COOLER
AIR INTO THE AREA BEHIND THE DEPARTING LOW PRESSURE SYSTEM.
THERE STILL MAY BE SOME REDEVELOPMENT OF SHOWERS AND THUNDERSTORMS
EAST OF AN ANNISTON TO MONTGOMERY LINE BETWEEN 10 AM CDT AND
4 PM CDT CAPABLE OF PRODUCING HAIL...THOUGH CONFIDENCE OF THIS
OCCURRING REMAINS LOW. SKIES WILL CLEAR DURING THE AFTERNOON AND
EVENING HOURS. HIGHS SHOULD MAINLY BE IN THE 70S. MUCH COOLER
CONDITIONS WILL OCCUR SATURDAY NIGHT WITH LOWS IN THE 36 TO 46
DEGREE RANGE UNDER MOSTLY CLEAR SKIES AND LIGHT WINDS.

SUNDAY AND SUNDAY NIGHT...DRY AND COMFORTABLE WEATHER WILL PREVAIL
UNDER MOSTLY CLEAR SKIES. SEASONABLE TEMPERATURES WITH HIGHS IN
THE 70S AND LOWS IN THE 40S ARE FORECAST.

LONG TERM...(MONDAY THROUGH THURSDAY)

NO BIG CHANGES ARE NECESSARY TO THIS TIME FRAME. DRY COMFORTABLE
WEATHER WITH A SLOW WARMUP CAN BE EXPECTED MONDAY AND TUESDAY.
MOISTURE WILL INCREASE BY MIDWEEK...SO KEPT SMALL CHANCES FOR
SHOWERS AND THUNDERSTORMS WEDNESDAY AND THURSDAY...BUT CONFIDENCE
REMAINS LOW AS HIGH PRESSURE OVER THE AREA MAY BE STRONGER THAN
THE GFS MODEL ADVERTISES. TEMPERATURES WILL REMAIN AROUND OR JUST
ABOVE NORMAL WITH HIGHS IN THE 75 TO 80 DEGREE RANGE AND LOWS IN
THE 47 TO 57 DEGREE RANGE.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...LAKE WIND ADVISORY IN EFFECT FOR ALL AREAS FROM 10AM CDT FRIDAY
MORNING THROUGH 4AM CDT SATURDAY MORNING.

&&

75/LINHARES
Hazardous weather outlook, Apr 6, 10:51 PM CST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1151 PM CDT THU APR 6 2006

ALZ011>015-017>050-071130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1151 PM CDT THU APR 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OVERNIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

...SEVERE WEATHER OUTBREAK EXPECTED FRIDAY AFTERNOON INTO FRIDAY
NIGHT...

CONFIDENCE REMAINS HIGH THAT A SIGNIFICANT SEVERE WEATHER OUTBREAK
WILL OCCUR ACROSS PARTS CENTRAL ALABAMA FRIDAY AFTERNOON AND FRIDAY
NIGHT. THIS INCLUDES THE POTENTIAL OF LONG-TRACK STRONG TORNADOES...
VERY LARGE HAIL...HEAVY RAINFALL AND DAMAGING WINDS.

AT THIS TIME...A HIGH RISK THREAT GENERALLY INCLUDES AREAS ALONG AND
NORTH OF INTERSTATE 20. SOME CITIES IN THE HIGH RISK INCLUDE
TUSCALOOSA...BIRMINGHAM...ANNISTON...GADSDEN...HAMILTON...DOUBLE
SPRINGS...JASPER...FAYETTE...VERNON...CARROLLTON...EUTAW...
CENTREVILLE...TALLADEGA...ASHVILLE...ONEONTA...CENTRE...AND HEFLIN.
WITHIN THE HIGH RISK THREAT AREA...STORMS MAY INITIATE BETWEEN 3 AND
5 PM NORTHWEST AND MIGRATE TO NEAR INTERSTATE 20 BETWEEN 5 AND 7 PM.
THE SEVERE THREAT WILL LAST THROUGH MUCH OF THE NIGHT. THE TORNADO
THREAT WILL DECREASE AFTER MIDNIGHT.  FINALIZE YOUR PREPARATIONS
NOW.

A MODERATE RISK THREAT GENERALLY INCLUDES AREAS ALONG AND
NORTH OF INTERSTATE 85. SOME CITIES IN THE MODERATE RISK INCLUDE
ALEXANDER CITY...LIVINGSTON...LINDEN...SELMA...CLANTON...LINEVILLE...
AND ROANOKE. WITHIN THE MODERATE RISK THREAT AREA...STORMS
WILL INITIATE GENERALLY AROUND 10 PM AND LAST THE REMAINDER OF THE
NIGHT.

FOR THE CITIES OF MONTGOMERY...TROY...AUBURN...LAFAYETTE...EUFAULA...
PHENIX CITY...TUSKEGEE AND UNION SPRINGS...SEVERE THUNDERSTORMS ARE
POSSIBLE LATE FRIDAY NIGHT. THE STORMS GENERALLY WILL NOT AFFECT THE
AREA UNTIL AFTER MIDNIGHT AND LAST INTO EARLY SATURDAY.

PREPARATIONS SHOULD BE MADE NOW BY CHOOSING A SAFE PLACE IN CASE
A TORNADO WARNING IS ISSUED. YOU MAY ONLY HAVE A FEW SECONDS TO REACT
AND FIND SHELTER. A BATTERY OPERATED RADIO AND FLASHLIGHT ARE
CRITICAL IF YOU LOSE POWER.

STAY TUNED TO FURTHER STATEMENTS ON THIS POTENTIALLY DANGEROUS
WEATHER EVENT AND SPECIFICALLY THE ADJUSTMENTS IN THE TIMING OF THE
EVENT. THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK IS AT 6 AM
FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL BE NECESSARY FRIDAY AFTERNOON INTO SATURDAY.

75/LINHARES

In the hours before

Special weather statement, Apr 6, 6:56 PM CST, 5 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
756 PM CDT THU APR 6 2006

ALZ011>015-017>050-071130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
756 PM CDT THU APR 6 2006

...A SIGNIFICANT SEVERE WEATHER EPISODE POSSIBLE FRIDAY AND FRIDAY
NIGHT...

CONFIDENCE REMAINS HIGH THAT A SIGNIFICANT SEVERE WEATHER OUTBREAK
WILL OCCUR ACROSS CENTRAL ALABAMA FRIDAY AFTERNOON AND FRIDAY NIGHT.
THIS INCLUDES THE POTENTIAL OF LONG-TRACK STRONG TORNADOES...VERY
LARGE HAIL...HEAVY RAINFALL AND DAMAGING WINDS.

PREPARATIONS SHOULD BE MADE NOW BY CHOOSING A SAFE PLACE IN CASE
A TORNADO WARNING IS ISSUED. YOU MAY ONLY HAVE A FEW SECONDS TO REACT
AND FIND SHELTER. A BATTERY OPERATED RADIO AND FLASHLIGHT ARE
CRITICAL IF YOU LOSE POWER.

PLEASE SEE THE HAZARDOUS WEATHER OUTLOOK (BHMHWOBMX) FOR ADDITIONAL
DETAILS CONCERNING THIS POTENTIALLY DANGEROUS SITUATION. TORNADO
SAFETY RULES CAN BE FOUND ON THE PUBLIC INFORMATION STATEMENT
(BHMPNSBMX). ALL PERTINENT WEATHER INFORMATION CAN BE FOUND ON THE
WEB AT WWW.SRH.NOAA.GOV/BMX.

75/LINHARES

The radar

The Birmingham radar (KBMX), 44 km away, was scanning. The volume nearest the first event began at 06:06 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Jefferson

When
April 7, 12:06 AM CST
Where
Jefferson County, 3 mi NW of Minor
Reported by
TRAINED SPOTTER
Coordinates
33.554, -86.896 (the zone’s center; the record gives no point)

Reported on Birmingport Road, moving towards Minor.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5504283.